Wednesday, April 23, 2014

Saturday, November 01, 2008 kathleen, Community Member, asks

Q: What causes visual hallucinations?

My father has Alzheimers, Parkensons and dementia as we care for him at home. He has visual hallucinations that frighten him on a daily basis as he is bed ridden. What causes this and is there any relief to offer him. He is currently on hospice and they recomend morephine,but it quites him and yet continues to see things that are not there. Mostly fires or serious danger.My heart breaks as I try to talk him through it and they last longer each day. I want to see my father die with some peace not in terror

Answer This
Answers (5)
Christine Kennard, Health Pro
11/ 4/08 5:37am

Kathleen

 

There are many different causes for visual hallucinations. Your father is receiving care and advice from experts in end of life care. They have a lot of experience in dealing with people who are experiencing hallucinations. I know it must be very distressing for your father and for you as caregivers.

 

To answer your question-the causes of visual hallucinations can include;

Organ failure- build up of toxins, lack of oxygen caused by failing a cardiovascular system (heart, lungs, delivery of oxygenated blood to body organs

Some types of medication including drugs for Parkinson's disease and analgesics (pain killers)

Stress and anxiety

Disruptions in perception caused by changes in the brain

 

I would listen to the advice of the medical and nursing staff at the hospice.

Speak to them about your concerns about your father's condition. In my experience hospice care staff are amazing. They will have looked after ppeople with symptoms similar to your fathers and have had a positive response to the treatment they suggest here, morphine. Morphine will help him relax.

 

Hospice staff are there to support him and to help and support you and your family too. Everyone who has been in your position knows how hard it is. They also know that your father is very lucky to have you all to help him in his final journey

 

All my best wishes

 

Christine

Reply
margie, Community Member
11/11/08 10:35pm

I don't have an answer, but I am very interested.  My mother is on hospice also.  We mentioned that she had a bad experience with hallucinations when she was on morphine in the hospital after she had a shoulder replacement a few years ago (before she exhibited many AD symptoms).  Hospice told us that they frequently hear stories of the elderly responding with hallucinations to IV delivered morphine. 

I wonder if another medicaiton might help?

Reply
Lydia, Community Member
11/10/12 1:01am

Hallucinations can be the result of the lack of oxygen, or better put, not receiving enough oxygen. Post open-heart surgery I experienced hallucinations and was placed on oxygen for three months.  Ok now.  My deceased spouse suffer dementia following being in Vietnam.  His hallucinations were actually reliving Vietnam.  I was told that in Alzheimers (tho' his brain autopsy did not actually give us the diagnosis of Alzheimers) patients relive parts of their lives that most significant in their lives.  Consider this. I hope I have helped you and my prayers are with your father and the family.

 

Reply
Lydia, Community Member
11/10/12 1:01am

Hallucinations can be the result of the lack of oxygen, or better put, not receiving enough oxygen. Post open-heart surgery I experienced hallucinations and was placed on oxygen for three months.  Ok now.  My deceased spouse suffer dementia following being in Vietnam.  His hallucinations were actually reliving Vietnam.  I was told that in Alzheimers (tho' his brain autopsy did not actually give us the diagnosis of Alzheimers) patients relive parts of their lives that most significant in their lives.  Consider this. I hope I have helped you and my prayers are with your father and the family.

 

Reply
Carol Bradley Bursack, Health Guide
11/12/12 8:20am

Hospice is generally very good at working through these things. They want people to be as comfortable as possible. I'd keep working with them to see if adjustments can be made in the medication.

Blessings,

Carol

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By kathleen, Community Member— Last Modified: 01/13/14, First Published: 11/01/08